Thunderstorm Wind, Essex
- When
- July 31, 2:30 PM EST
- Where
- Essex County, 3 mi N of Ticonderoga
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.900, -73.433
A cold front in the Great Lakes region early Saturday, July 31st moved east across the area during the evening of the 31st and the night. Thunderstorms preceded the front with locally heavy rainfall and a few severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A cold front in the Great Lakes region early Saturday, July 31st moved east across the area during the evening of the 31st and the night. Thunderstorms preceded the front with locally heavy rainfall and a few severe thunderstorms. In particular, tree limbs were blown down just north of Ticonderoga, NY with winds estimated at 60 mph (52 knots).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 31, 9:50 AM EST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE BURLINGTON VT 1050 AM EDT SAT JUL 31 2004 .SHORT TERM... UPDATE TO THE FORECAST THIS MORNING TO RAISE THE POPS FOR THIS AFTERNOON. BAND SHOWERS AND THUNDERSTORMS IN NORTHERN NEW YORK ALONG SAINT LAWRENCE VALLEY THIS MORNING SHIFTING SLOWLY EAST. VERY HIGH PRECIPITABLE WATERS OF 1.5 TO 2 INCHES BEGIN TO SHIFT EAST DURING THE DAY...AND EXPECT FOCUS OF PRECIP TO SHIFT EAST ALONG WITH IT. OPTED TO RAISE POPS IN NRN NEW YORK TO CATEGORICAL...LIKELY IN CHAMPLAIN VALLEY AND NORTHERN VT...AND LEFT AT CHC POPS IN ORANGE/RUTLAND/WINDSOR COUNTIES. ALL ZONES RETAING HEAVY RAINFALL WORDING. LOW LEVEL JET OF 40 KTS UP TO 6K FEET...THEN 50KTS ABOVE THAT ON KTYX. SOME MIXING OF STRONG WINDS OCCURING WITH PASSING SHOWERS/TSTMS. WITH CLOUDS AND RAIN AROUND...ALSO LOWERED TODAYS MAX TEMPS A COUPLE OF DEGREES. .PREVIOUS DISCUSSION... .SYNOPSIS... TROF/CF TO MOVE ACRS THE GREAT LKS REGION TODAY...THEN INTO THE FA TONITE AND ON SUN. WK HI PRESS TO MOSTLY AFFECT THE FA ON SUN NITE/MON. .SHORT TERM (THROUGH MON)... LOW-LVL MSTR ADVECTION TO TAKE PLACE ACRS THE FA EARLY TODAY. LOW-LVL MSTR TO CONT TO AFFECT THE FA TODAY THRU SUN. LOW-LVL LAPSE RATES TO BE HI ACRS THE FA THIS AFTERNOON AND ON SUN AFTERNOON. MID-LVL MSTR TO AFFECT THE FA TODAY AND TONITE. PW VALUES ACRS THE FA LOOK TO BE 1.5-2 TODAY AND TONITE...THEN AROUND AN INCH ON SUN AND MON. IR SAT PIX SHOW PLENTY OF CLDS ACRS THE FA ATTM. BUFCAN/88D MOSAIC AND LTG DATA SHOW THE ST LAW VLY HAVING THE BEST CHC AT SEEING SOME SIGNIFICANT CONVECTION TODAY. WILL CONT TO TAPER POPS FROM NW TO SE ACRS THE FA TODAY AND MENTION +RA POSSIBLE INTO TONITE IN THE ZONES (SEE HYDRO SECTION BLO). GOING LIKELY POPS ACRS THE FA TONITE STILL LOOK GOOD...AS DOES THE MENTION OF SOME LINGERING CONVECTION ACRS VT MOSTLY EARLY ON SUN. ONLY OTHER SIGNIFICANT CHANGE TO THE PREVIOUS FCST WAS TO TREND AWAY FROM ANY PCPN ACRS THE NRN TIER ZONES BY LATER ON MON. T1MAX TEMPS ARE IN THE 80S TODAY AND ON SUN. NOTED FA IN SPC SLIGHT RISK OF SVR TODAY AND TONITE. LAPS CAPES HAVE BEEN AS HI AS AROUND 2000 J/KG NEAR THE FA TONITE. ATMOSPHERE APPEARS TO BE MODERATE TO HIGHLY SHEARED ACRS THE FA TODAY WITH WET BULB ZERO HTS OF AROUND 11 KFT. LACK OF DECENT MID-LVL DRY AIR/LAPSE RATES ALONG WITH PLENTY OF CLD COVER EXPECTED ACRS THE FA TODAY LEADS ME TO BELIEVE THAT THE THREAT OF ANY SVR WX SHOULD BE MINIMAL. A FEW STORMS COULD PUT DOWN SOME NON-SVR WIND GUSTS THOUGH IF THEY BOW OUT. WILL OPT TO ISSUE AN SPS MOSTLY FOR REASONS BLO IN THE HYDRO SECTION...BUT WILL MENTION SOME NON-SVR WIND GUSTS ARE POSSIBLE IN ANY +TSRA TODAY AND INTO TONITE. .HYDROLOGY... NOTED SRN VT IN DAY ONE EXCESSIVE RAINFALL OUTLOOK. LATEST NERFC 1-3HR FFG VALUES ARE AOB 2 ACRS WRN ESSEX CTY NY AND CHITTENDEN... ADDISON...WRN RUTLAND...ORANGE AND WASHINGTON CTYS IN VT. WITH DECENT FLOW ALOFT...ANY STORMS SHOULD BE MOVING PRETTY GOOD...SO THE ONLY CONCERN TODAY WITH ANY +TSRA SHOULD BE POSSIBLE TRAINING. CONVECTION EXPECTED TO GRADUALLY SHIFT EASTWARD ACRS THE FA TODAY AND INTO TONITE. WITH HI PW VALUES ACRS THE FA...WILL MENTION SOME +RA POSSIBLE IN ANY CONVECTION INTO TONITE ACRS THE FA IN AN SPS AND THE ZONES. LATER SHIFTS CAN RAISE AN FFA IF THE THREAT OF FLASH FLOODING APPEARS MORE LIKELY WHEN THE CONVECTION GETS NEARER. .LONG TERM (MON NITE ONWARD)... NO CHANGES TO THE GOING FCST FOR NOW. WRK ZONES...GRIDS...AND ALL OTHER PRODUCTS SHOULD BE GONE. LATER... MURRAY .AVIATION... DEW POINTS EARLY THIS MORNING HOVER AROUND 70 AND WITH MOST AREAS REPORTING GENERALLY LIGHT WINDS...FOG WILL LINGER OVER THE AREA FOR THE NEXT FEW HOURS. WHILE THE FOG WILL NOT BE AS DENSE AS YESTERDAY...VISIBILITIES WILL REACH MVFR CONDITIONS. MIXING SHOULD OCCUR AFTER 12Z WITH SOUTH WINDS INCREASING TO THE 10-20 OR 15-25 MPH RANGE. COLD FRONT UPSTREAM WILL BE SLOW TO MOVE EAST AND IS NOT EXPECTED TO CLEAR THE AREA UNTIL TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT...ESPECIALLY THIS AFTERNOON AND EVENING. HIGH PRECIPITABLE WATER VALUES...AROUND 2 INCHES...WILL BE IN PLACE. THUS EXPECT HEAVY RAIN WITH ANY OF THE STORMS AND THIS WILL CAUSE MVFR CEILINGS/VISIBILITIES WITH LOCALIZED VISIBILITIES IN THE IFR CATEGORY. EVENSON .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && HANSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 451 AM EDT SAT JUL 31 2004 NYZ026>031-034-035-087-VTZ001>012-016>019-010855- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 451 AM EDT SAT JUL 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND VERMONT. .DAY ONE...TODAY: THE POTENTIAL FOR HEAVY RAIN WILL EXIST THIS AFTERNOON AND TONIGHT ACROSS NORTHERN NEW YORK AND MUCH OF VERMONT. A VERY MOIST ATMOSPHERE IS IN PLACE OVER THE REGION. A SLOW MOVING COLD FRONT WILL BE MOVING INTO THE AREA BY TONIGHT AND THIS WILL PROVIDE THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT. ANY STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY DOWNPOURS THAT COULD CAUSE LOCALIZED FLOODING. IN ADDITION...THE POTENTIAL EXISTS FOR STRONG WINDS ASSOCIATED WITH THUNDERSTORM DOWNBURSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY: HAZARDOUS WEATHER IS NOT EXPECTED THROUGH THE PERIOD. A COLD FRONT WILL EXIT THE REGION EARLY ON SUNDAY AND DRIER AIR WILL SPREAD INTO THE REGION LATE SUNDAY INTO EARLY MONDAY. A SERIES OF WEAK COLD FRONTS WILL MOVE THROUGH LATE MONDAY AND AGAIN ON TUESDAY AND THIS WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION. DRIER WEATHER TO RETURN DURING THE LATTER HALF OF THE WEEK. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT GIVEN THE POTENTIAL FOR HEAVY RAIN AND STRONG WINDS. EVENSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1137 AM EDT SAT JUL 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0850 AM DOWNBURST ST. REGIS 45.00N 74.65W
07/31/2004 FRANKLIN NY FIRE DEPT/RESCUE
STRAIGHT LINE WINDS ASSOCIATED WITH WET MICROBURST.
DAMAGE PATH 1.5 MILES LONG BY 50 TO 200 FEET WIDE.
NUMEROUS 1 TO 3 FT DIAMETER TREES DOWNED ON ROADS,
HOUSES, AND VEHICLES. RESIDENTIAL TRAILER DISPLACED 8 TO
10 FEET.
&&
MBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1205 PM EDT SAT JUL 31 2004 NYZ026-029-087-311700- NORTHERN ST. LAWRENCE-SOUTHWESTERN ST. LAWRENCE-SOUTHEASTERN ST. LAWRENCE- AT 1205 EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS FROM 5 MILES NORTH OF CANTON TO 11 MILES WEST OF FINE...MOVING NORTHEAST AT 15 MPH. THUNDERSTORMS WILL BE NEAR NORWOOD...RUSSELL BY 1220 PM...NEAR POTSDAM...FINE BY 1230 PM...NEAR DEGRASSE BY 1240 PM...NEAR COLTON BY 1250 PM...NEAR SOUTH COLTON AND HOPKINTON BY 100 PM. LOCALIZED THUNDERSTORM WIND GUSTS TO 50 MPH WILL BE POSSIBLE ALONG WITH BRIEF HEAVY DOWNPOURS. THESE STORMS WILL BE CAPABLE OF PRODUCING RAINFALL AMOUNTS BETWEEN TWO AND FOUR TENTHS OF AN INCH. TABER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1244 PM EDT SAT JUL 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0930 AM TSTM WND DMG MALONE 44.85N 74.29W
07/31/2004 FRANKLIN NY PUBLIC
FOUR 1 TO 2 FT DIAMETER TREES DOWN, ALONG WITH NUMEROUS
LIMBS.
&&
MBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1253 PM EDT SAT JUL 31 2004 NYZ026>031-311800- NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-SOUTHEASTERN ST. LAWRENCE-EASTERN CLINTON-WESTERN CLINTON-SOUTHERN FRANKLIN- AT 1255 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS FROM 6 MILES SOUTHWEST OF FORT COVINGTON TO 17 MILES SOUTHWEST OF ST. REGIS FALLS...MOVING NORTHEAST AT 25 MPH. THUNDERSTORMS WILL BE NEAR WEST BANGOR...TROUT RIVER BY 110 PM...NEAR MALONE...CONSTABLE BY 120 PM...NEAR DUANE CENTER...CHASM FALLS BY 130 PM...NEAR LOON LAKE BY 140 PM...NEAR MERRILL...LYON MOUNTAIN BY 150 PM AND NEAR ELLENBURG DEPOT BY 200 PM. WIND GUSTS OF 45 MPH OR HIGHER MAY ACCOMPANY THE THUNDERSTORMS...ALONG WITH BRIEF HEAVY DOWNPOURS. RAINFALL AMOUNTS WILL BE BETWEEN THREE AND FIVE TENTHS OF AN INCH. THIS HEAVY RAIN IN A SHORT PERIOD OF TIME WILL CAUSE MINOR LOW LYING AND URBAN FLOODING IN POOR DRAINAGE AREAS. PLEASE USE CAUTION WHILE DRIVING THIS AFTERNOON. TABER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1257 PM EDT SAT JUL 31 2004 NYZ028-031-VTZ001-002-311800- GRAND ISLE-WESTERN FRANKLIN-EASTERN CLINTON-WESTERN CLINTON- ...A DEVELOPING LINE OF THUNDERSTORMS WILL CONTAIN STRONG WINDS... AT 1255 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING LINE OF THUNDERSTORMS FROM ALBURG TO JERICHO...MOVING NORTHEAST AT 25 MPH. THUNDERSTORMS WILL BE NEAR BEEKMANTOWN...ALBURG BY 110 PM...NEAR NORTH HERO...ISLE LA MOTTE BY 130 PM...NEAR WEST SWANTON...SOUTH ALBURG BY 140 PM...NEAR ST. ALBANS BY 150 PM...NEAR HIGHGATE SPRINGS AND SWANTON BY 200 PM. YOU CAN EXPECT LOCAL WIND GUSTS TO 45 MPH WITH THE STRONGER STORMS ACROSS NORTHERN CLINTON AND FRANKLIN COUNTIES...ALONG WITH BRIEF HEAVY RAINFALL. RAINFALL AMOUNTS ALONG AND NORTH OF A ENOSBURG FALLS TO ALTONA LINE WILL BE BETWEEN TWO AND FOUR TENTHS OF AN INCH. TABER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 155 PM EDT SAT JUL 31 2004 .A WEAK COLD FRONT WILL BE MOVING ACROSS THE NEW YORK AND VERMONT THIS AFTERNOON AND TONIGHT. AHEAD OF THIS COLD FRONT IS A TROPICAL AIRMASS PRIMED FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. THERE ARE ALSO SOME STRONGER WINDS ALOFT WHICH COULD TRANSLATE DOWN TO THE SURFACE IN THE FORM OF STRAIGHT-LINE WINDS IN EXCESS OF 58 MPH. NYZ034-035-VTZ001>012-016>019-010000- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN ESSEX- EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-LAMOILLE-ORANGE- ORLEANS-WASHINGTON-WESTERN ADDISON-WESTERN CHITTENDEN-WESTERN ESSEX- WESTERN FRANKLIN-WESTERN RUTLAND-WINDSOR- 155 PM EDT SAT JUL 31 2004 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF VERMONT AND ESSEX COUNTY NEW YORK UNTIL 8 PM EDT... A LINE OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL MOVE FROM THE CHAMPLAIN VALLEY OF NEW YORK AROUND 2 PM INTO WESTERN VERMONT AROUND 3 PM AND EVENTUALLY INTO THE CONNECTICUT RIVER VALLEY BY LATE AFTERNOON AND EVENING. THESE THUNDERSTORMS WILL CONTAIN DANGEROUS LIGHTNING AS WELL AS THE POTENTIAL OF STRONG DAMAGING WINDS IN EXCESS OF 58 MPH. FURTHER...THIS TROPICAL AIRMASS IN PLACE ACROSS THE REGION AS WELL AS THE SLOW MOVEMENT OF THESE STORMS WILL ALLOW FOR SOME LOCALLY TORRENTIAL RAINS THAT COULD CAUSE STREET FLOODING AS WELL AS POSSIBLE FLOODED CULVERTS. IF THUNDERSTORMS APPROACH...SEEK SAFE SHELTER IMMEDIATELY UNTIL THE STORMS HAVE PASSED. IF YOU RUN ACROSS A FLOODED ROADWAY, DONT TRAVEL OVER IT...TURN AROUND...DONT DROWN. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR THE LATEST INFORMATION...OR CHECK OUR WEB SITE AT WEATHER.GOV. WHITTIER
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414103.